Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 20, NWS Wichita, KS

April 30, 200817 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 30, 2008, 3:19 AM CDT for 17 counties in Kansas. It took effect at Apr 30, 2008, 1:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2008, 3:19 AM CDT (08:19 UTC)
In effect from
Apr 30, 2008, 1:00 PM CDT
Expired
Apr 30, 2008, 8:53 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3316 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 300819
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CDT WED APR 30 2008

...STRONG SOUTHERLY WINDS EXPECTED THIS AFTERNOON...

.AN AREA OF LOW PRESSURE WILL INTENSIFY OVER EASTERN COLORADO THIS
AFTERNOON. THIS WILL ALLOW STRONG SOUTHERLY WINDS TO DEVELOP
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS DURING THE AFTERNOON
HOURS. 

KSZ032-033-047>053-067>069-082-083-091>093-301630-
/O.NEW.KICT.WI.Y.0020.080430T1800Z-080501T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
319 AM CDT WED APR 30 2008

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING. 

SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH...WITH GUSTS OF 40
TO 45 MPH DURING THE AFTERNOON HOURS. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

JMC
3 follow-up statements
000 
WWUS73 KICT 301605
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1105 AM CDT WED APR 30 2008

...STRONG SOUTHERLY WINDS EXPECTED THIS AFTERNOON...

.AN AREA OF LOW PRESSURE WILL CONTINUE TO INTENSIFY OVER EASTERN
COLORADO THIS AFTERNOON. THIS WILL ALLOW STRONG SOUTHERLY WINDS TO
DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS DURING THE
AFTERNOON HOURS.

KSZ032-033-047>053-067>069-082-083-091>093-010000-
/O.CON.KICT.WI.Y.0020.080430T1800Z-080501T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
1105 AM CDT WED APR 30 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH...WITH GUSTS OF
40 TO 45 MPH DURING THE AFTERNOON HOURS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KICT 302350
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT WED APR 30 2008


KSZ032-033-048-049-010100-
/O.CAN.KICT.WI.Y.0020.000000T0000Z-080501T0000Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...ELLSWORTH...SALINA
650 PM CDT WED APR 30 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

SOUTHERLY WIND SPEEDS HAVE DECREASED BELOW ADVISORY CRITERIA
ACROSS PORTIONS OF CENTRAL KANSAS...BUT WILL REMAIN ON THE GUSTY SIDE
DURING THE EVENING HOURS.

$$

KSZ047-050>053-067>069-082-083-091>093-010200-
/O.EXT.KICT.WI.Y.0020.000000T0000Z-080501T0200Z/
BARTON-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN-
SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...GREAT BEND...LYONS...MCPHERSON...
MARION...COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
650 PM CDT WED APR 30 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

VERY STRONG SOUTHERLY WINDS OF 25 TO 35 MPH...AND GUSTS UP TO 45 MPH
WILL CONTINUE THROUGH THE EARLY EVENING HOURS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

JAKUB
000 
WWUS73 KICT 010153
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT WED APR 30 2008


KSZ047-050>053-067>069-082-083-091>093-010300-
/O.CAN.KICT.WI.Y.0020.000000T0000Z-080501T0200Z/
BARTON-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN-
SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...GREAT BEND...LYONS...MCPHERSON...
MARION...COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
853 PM CDT WED APR 30 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW WIND ADVISORY CRITERIA ACROSS THE
REGION...THEREFORE THE ADVISORY HAS BEEN CANCELLED.

$$

JAKUB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 30, 3:14 AM CDT, 5 minutes earlier.

Area forecast discussion, Apr 30, 3:14 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 AM CDT WED APR 30 2008

MAIN FORECAST CONCERNS: STRONG WINDS THIS PM/EVE AND SEVERE
WEATHER CHANCES THURSDAY AFTERNOON AND EVENING.

.DISCUSSION...

TODAY-TONIGHT:
LEE CYCLOGENESIS WILL OCCUR OVER NERN CO TODAY...WITH THE LOW
REACHING S-CNTRL NE TONIGHT. WARM FRONT WILL LIFT FROM SRN KS NWD
OUT OF OUR AREA TODAY. 985MB SURFACE LOW OVER ERN CO BY LATE PM WITH
INCREASED PRESSURE GRADIENT...STEEP SURFACE-850 LAPSE RATES AND 40KT
850 WINDS SHOULD ALLOW MUCH OF CENTRAL/SOUTH CENTRAL KS TO REACH AT
LEAST LOW END SUSTAINED WIND ADVISORY CRITERIA BY LATE PM. WILL
ISSUE ADVISORY FROM 18Z-00Z AND THIS MAY NEED TO BE EXTENDED INTO
EVE HOURS AS STRONG LOW-LEVEL JET DEVELOPS. OTHERWISE PROJECTED
WARMER TEMPERATURES ARE ON TRACK.

THURSDAY-FRIDAY:
STRONG UPPER LOW OVER THE PACIFIC NW EARLY THIS AM...WILL MOVE OUT
ACROSS THE CENTRAL PLAINS DURING THIS PERIOD. BY LATE THURS
PM...PRE-FRONTAL DRYLINE SHOULD EXTEND FROM THE FLINT HILLS INTO
CENTRAL OKLAHOMA WITH A COLD FRONT ACROSS CENTRAL THRU SWRN KS.
ACCORDING TO PROGGED SOUNDINGS AND 1000-850
THICKNESSES...TEMPERATURES COULD SOAR INTO THE MID-UPPER 80S IN
S-CNTRL KS BEHIND DRYLINE IN WELL MIXED ATMOSPHERE. GIVEN HIGHS OF
80/LOWER 80S AND DEWPOINTS REACHING 60/LOWER 60S IN THE WARM
SECTOR...MLCAPES OF 2500 ARE POSSIBLE WITH 45-50 KT OF DEEP LAYER
SHEAR. OUR THOUGHTS ARE THAT MID-LEVEL COOLING COULD INITIATE AN
ISOLATED SUPERCELL OR TWO IN THE 21Z-03Z TIMEFRAME AHEAD OF THE
DRYLINE. DURING THE EVE...THE COLD FRONT WILL OVERTAKE THE DRYLINE
ACROSS THE FLINT HILLS/SERN KS WITH LOW-LEVEL WINDS BACKING (AS
LOW-LEVEL JET DEVELOPS) ALLOWING FOR INCREASED CONVERGENCE AND
LOW-LEVEL SHEAR/HELICITY. THIS INCREASED CONVERGENCE/LIFT SHOULD
RESULT IN MORE LINEAR TYPE SEVERE STORMS ALONG THE FRONT AS THE
EVENING PROGRESSES AND CONFIDENCE IS GROWING THAT THIS WILL OCCUR.
FOLLOWED THE CONSISTENT FURTHER SOUTH/SLIGHTLY SLOWER ECMWF WITH
THE UPPER LOW TRACK FRIDAY. THEREFORE ANTICIPATING WRAP-AROUND
CLOUDS AND COOLER CONDITIONS TO INVADE MUCH OF THE FORECAST AREA
ALONG WITH A CHANCE OF LIGHT SHOWERS. THIS WILL BE COMPLEMENTED
WITH VERY GUSTY W-NW WINDS.

SATURDAY-TUESDAY:
UPPER LOW TO PULL E-NEWD AWAY FROM AREA SATURDAY LEAVING FOR A
FAIRLY PLEASANT WEEKEND. TEMPERATURES WILL BE SOMEWHAT SLOW TO
RECOVER BEHIND DEPARTING STRONG SYSTEM WITH A COUPLE OF CHILLY
NIGHTS. SOUTHERN BRANCH UPPER TROF WILL APPROACH THE KANSAS REGION
MONDAY INTO TUESDAY BRINGING OUR NEXT CHANCE OF SHOWERS/T-STORMS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  59  85  47 /   0  10  10  20
HUTCHINSON      82  57  83  44 /   0  10  10  20
NEWTON          80  58  84  46 /   0  10  20  20
ELDORADO        79  58  82  48 /   0  10  20  30
WINFIELD-KWLD   80  61  82  49 /   0  10  20  20
RUSSELL         83  54  69  39 /   0  10  10  20
GREAT BEND      84  55  72  41 /   0  10  10  20
SALINA          81  58  75  46 /   0  10  10  20
MCPHERSON       81  58  81  45 /   0  10  10  20
COFFEYVILLE     78  59  81  53 /   0  10  20  50
CHANUTE         77  59  80  53 /   0  10  20  50
IOLA            76  59  80  52 /   0  10  20  60
PARSONS-KPPF    78  60  81  53 /   0  10  20  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR KSZ032-033-047>053-067>069-082-083-091>093.

&&
Hazardous weather outlook, Apr 29, 4:37 PM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
437 PM CDT TUE APR 29 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
437 PM CDT TUE APR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MOST OF THE AREA
THURSDAY AFTERNOON AND NIGHT. SEVERE STORMS WILL BE POSSIBLE
THURSDAY AFTERNOON AND EVENING...EAST OF A LINE FROM COTTONWOOD
FALLS TO EL DORADO TO ARKANSAS CITY. LISTEN FOR LATER FORECASTS AND
OUTLOOKS AS DETAILS BECOME MORE DEFINED ON THE SEVERE WEATHER THREAT
FOR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THURSDAY AFTERNOON AND
EVENING FOR AREAS EAST OF A COTTONWOOD FALLS TO EL DORADO TO
ARKANSAS CITY LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/ADK/LAWSON

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.